New Mexico, 2016Flash Flood in New Mexico, August 21, 2016
August 21, 2016 · NWS ABQ · 1 event in 1 county or zone
A stalled frontal boundary over southeastern New Mexico interacted with a deep fetch of subtropical moisture and a weak upper level low pressure system early on the 21st. The area from Roswell to Lake Arthur picked up between 2 and 3 inches of rain during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary over southeastern New Mexico interacted with a deep fetch of subtropical moisture and a weak upper level low pressure system early on the 21st. The area from Roswell to Lake Arthur picked up between 2 and 3 inches of rain during the early morning hours. This heavy rainfall led to flooding of a few creeks and low lying areas. The most significant flooding impacts occurred around Lake Arthur where Walnut Creek overflowed it's banks onto Spence Road, Jackson Road, and Highway 2. Fortunately, no property damage was incurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 21, 5:08 AM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 21, 5:08 AM MST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
608 AM MDT SUN AUG 21 2016
.AVIATION...
12Z TAF CYCLE
Areas of MVFR and, much more locally, IFR cigs will be impacting
east half of NM including KLVS and less likely KROW and KTCC until
roughly 16z, but kept out of KTCC due to confidence being too
low. Expecting at least a little more shra and tsra activity this
aftn compared to Sat aftn across much of the fcst area. TSRA
impact potential at nearly any TAF site although the best chances
will be at KLVS, KSAF, KAEG and KABQ, mainly between 20Z and 03Z.
Relatively brief MVFR cigs and vsby are possible with the stronger
storms with a slight risk of very short-lived IFR conditions. Mt
obscurations also a pretty good possibility with the more
significant activity. The shra/tsra coverage is likely to diminish
but not entirely end after about 03Z.
43
&&
.PREV DISCUSSION...432 AM MDT SUN AUG 21 2016...
.SYNOPSIS...
Showers and thunderstorms will develop over the western two-thirds
of New Mexico again this afternoon and will persist into the
evening hours. These storms may produce locally heavy rainfall
through this evening. Rainfall chances will begin to decrease over
the region beginning on Monday afternoon as drier air moves into
New Mexico from the west. A disturbance will move into the state
on Thursday, increasing rain chances again through Friday.
&&
.DISCUSSION...
Models are in reasonable synoptic agreement through Day 5 with a
weak upper ridge moving into the Four Corners region by Monday
morning, then being displaced as a closed low currently off the
coast of California moves eastward into the Southwest by Tuesday.
Where the models are differing is the amount of dry air that will
be advected in from the west with this trough. The GFS is the
driest with 1000-500mb layer RH values falling into the 50-60%
range by Tuesday, while the ECMWF and the NAM maintain a
noticeably moister layer through the same time period. With this
in mind, the forecast through Tuesday trended overall towards the
GFS with a gradual decrease in rain chances through Tuesday. Storm
motion today will be reasonably slow and with precipitable water
values near normal, localized heavy rainfall will be possible.
With the approach of the trough on Tuesday, storm motion should
increase although PoPs are decreasing.
Wednesday into Thursday, a trough will push through the northern
half of the state an upper ridge builds over the Southeastern
U.S. Rain chances will increase on Thursday as some moisture from
the Gulf of Mexico will begin to push into the area as the trough
moves through.
Through the week, temperatures will remain generally below
climatology.
&&
.FIRE WEATHER...
Pretty quiet late night period across the fcst area overnight,
but it will get much more active toward,and especially during, the
aftn. In fact we should see at least a little more coverage of
showers and storms today versus Sat and still favoring most the
focused across western and central NM with the NW Plateau area
being the least active within this whole area. Heavy rain will
remain a concern, particularly from the Gila region east to the
south central mtns and north into the northern mtns. Tue and
perhaps slightly so Mon we should see a significant downtick in
activity, particularly across west central, central and north
central NM, as the more westerly and somewhat stronger flow aloft
tries to drag in enough drier air in to suppress things somewhat.
Since models have been been somewhat variable in their depictions
still rather recently, confidence for this scenario is just
moderate at this time. Of course if the drying is a little less
extensive, as was the case this past Fri, the reduction in
activity will be less than indicated and it could actually lead to
a little more instability. There also could be a few more so-
called called hybrid, in other words in between fully wet and
fully dry, storms across the nw third or so of the state Tue.
Another back door front will slide down the plains and westward as
well Wed and Wed night. This will increase the potential and
coverage of showers and storms across the east and perhaps to some
degree across central NM. The front should push through the gaps
of the central mountain chain as it pushes westward Wed night or
Thu morn. Thu and Fri should be quite active with western areas
seeing the greatest impact, at least on Thu, as further moisture
is dragged into the area.
Temperatures should largely remain below normal throughout the
week, though Tue may see near to even slightly above normal aftn
temps across the east. Ventilation rates will improve Sun, mainly
east, though some spotty poor ventilation will persist across
portions of west and north NM. Vent rates will continue to increase
Mon and Tue with nearly all areas seeing very good excellent
ventilation Tue. The back door front will lower vent rates on
Wed into the poor to fair category across ne third to half of the
fcst area. Good or better vent rates should be the rule the rest of
the work week.
43
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 21, 4:48 AM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT SUN AUG 21 2016
NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MDT SUN AUG 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH LATE
TONIGHT. STORMS WILL DEVELOP OVER LINCOLN AND CHAVES COUNTIES
EARLY IN THE AFTERNOON BEFORE MOVING OVER THE CENTRAL MOUNTAINS
WEST TO THE CONTINENTAL DIVIDE BY MID-AFTERNOON. STORM MOTIONS
WILL BE SLOW AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO
LOCALIZED AREAS OF FLOODING... ESPECIALLY NEAR RECENT AND OLDER
BURN SCARS...STEEP TERRAIN...AND URBAN AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE
MONDAY OVER MUCH OF WESTERN AND CENTRAL NEW MEXICO. SLOW STORM
MOTIONS MAY RESULT IN LOCALIZED AREAS OF FLOODING...ESPECIALLY
NEAR RECENT BURN SCARS...STEEP TERRAIN...AND URBAN AREAS. RAINFALL
CHANCES WILL DECREASE SOMEWHAT TUESDAY AND WEDNESDAY AS DRIER AIR
MOVES INTO THE STATE. LATE WEDNESDAY INTO THURSDAY...A DISTURBANCE
WILL ENTER THE REGION AS MOISTURE RETURNS FROM THE GULF OF
MEXICO...WHICH WILL BRING BACK THE THREAT OF LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.
54/FONTENOT
Flash Flood, Chaves
- When
- August 21, 7:00 AM MST to 9:00 AM MST
- Where
- Chaves County, 3.35 mi W of Lake Arthur to 3.52 mi S of Lake Arthur
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.998, -104.428
Walnut Creek overflowing banks on Spence Road, Jackson Road, and Highway 2 southwest of Lake Arthur. Roadways impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Lightning Strike in Texas, August 21, 2016$83,000 · 2 events
- Flash Flooding and Damaging Wind in New Mexico, August 21 to 22, 2016$23,000 · 52 kt wind · 5 events
- Flood and Damaging Wind in Maryland, August 21 to 22, 201652 kt wind · 22 events
- Damaging Winds in North Carolina, August 21, 2016$15,000 · 54 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201650 kt wind · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20167 events
- Flash Flooding in New Mexico, August 21, 2016$4,000 · 6 events
- Flood and Lightning Strikes in Delaware, August 21, 2016$20 · 6 events
- Tornado and Flash Flooding in Utah, August 21 to 26, 2016EF0 · 6 events
- Waterspouts in Lake Erie, August 21, 20166 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 20164 events
- Damaging Wind and Heavy Rain in New Jersey, August 21 to 22, 201652 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646035.